Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 331, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Aug 5, 1998, 4:54 PM CDT for Panola County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 1998, 4:54 PM CDT (21:54 UTC)
- Expired
- Aug 5, 1998, 5:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Panola County, TX
The radar
The Shreveport radar (KSHV), 54 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:00 PM CDT | Thunderstorm Wind 52 | Carthage, TX | Numerous trees down along FM 1971. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 9.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
441 WUUS1 KSHV 052156 RRA SVRSHV TXC365-052245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 454 PM CDT WED AUG 5 1998 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PANOLA COUNTY IN NORTHEASTERN TEXAS * UNTIL 545 PM CDT * AT 454 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CARTHAGE. THE THUNDERSTORM WAS MOVING NORTHEAST AT 5 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... LARGE HAIL...DANGEROUS LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. 06/13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:30 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 5, 2:30 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 230 PM CDT WED AUG 5 1998 UPPER TROF OVER UPPER MISSISSIPPI RIVER VALLEY PROGGED TO SHARPEN THRU THE PERIOD. THIS WILL ENABLE FRONTAL BOUNDARY ACROSS NW AR/SE OK TO AROUND FTW TO LOCK INTO PLACE...AS WELL AS PROVIDE ADDITIONAL ENERGY TO AREA AS 30-40 KT NORTHERLY WINDS FILTER DOWN BACKSIDE OF TROF. ALTHOUGH MAIN BOUNDARY TO NORTH AND WEST OF AREA...NORTHERLY FLOW ALOFT SHOULD STEER OUTFLOW BOUNDARIES TOWARDS AREA...ADDING TO LEFTOVER BOUNDARIES FROM ONGOING CONVECTION. ETA SHOWS LIFT THIS AFTERNOON ENDING THIS EVENING...BUT DEEPER LIFT THU AFTERNOON REMAIN ONGOING THRU THE NIGHT. FAN/FWC BOTH RUNNING 30-50% POPS 2ND-4TH PERIOD WITH LOWERING DAYTIME TEMPS...GOOD SIGN FOR RELIEF FROM HOT AND DRY. FWC TEMPS BETTER WHILE FAN POPS MAY BE CLOSER. SHV 73/92/73/90 2434 MLU 72/91/72/89 1323 07
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:30 PM CDT | Severe Thunderstorm Warning | SHV | Cass | 50 min |
| Aug 5, 3:44 PM CDT | Severe Thunderstorm Warning | SHV | Smith | 51 min |
| Aug 5, 4:25 PM CDT | Severe Thunderstorm Warning | SHV | Cass | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.